Alert archive / Iowa / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 111, NWS Des Moines, IA

May 20, 2004Lucas County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 20, 2004, 6:21 PM CDT for Lucas County, Iowa. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 20, 2004, 6:21 PM CDT (23:21 UTC)
Expired
May 20, 2004, 7:15 PM CDT
In force
54 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Lucas County, IA

The radar

The Des Moines radar (KDMX), 81 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 20, 5:00 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.4 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2004-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1924 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2004-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 209 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1924 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
689 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
209 m²/s²
0-3 km storm-relative helicity
197 m²/s²
Significant tornado parameter
1.6
Supercell composite
9.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

716 
WUUS53 KDMX 202321
SVRDMX
IAC117-210015-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
621 PM CDT THU MAY 20 2004

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LUCAS COUNTY IN SOUTH CENTRAL IOWA

* UNTIL 715 PM CDT

* AT 618 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES SOUTHWEST OF CHARITON MUNICIPAL
  AIRPORT...OR ABOUT 42 MILES SOUTH OF DES MOINES...MOVING EAST AT 45
  MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  NEAR CHARITON AROUND 625 PM AND
  NEAR RUSSELL AROUND 630 PM.

HAIL UP TO THE SIZE OF NICKELS IS LIKELY IN THE WARNED AREA.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM THURSDAY EVENING FOR
SOUTHERN IOWA.

LAT...LON 4112 9355 4091 9355 4093 9313 4115 9316

$$

RUSSELL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 2:55 PM CDT, 3 hours 26 minutes earlier.

Area forecast discussion, May 20, 2:55 PM CDT, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
255 PM CDT THU MAY 20 2004

.DISCUSSION...
FORECAST CONCERNS CONTINUE TO BE TIMING AND LOCATION OF
THUNDERSTORMS...SEVERE POTENTIAL AND HEAVY RAIN THREAT.  AS OF 230
PM...THE INITIAL COLD FRONT IS THROUGH THE CWA AND A SECONDARY
SURFACE FRONT EXTENDS FROM JUST SOUTH OF ALO TO BNW TO OMA.
SCATTERED SHOWERS AND A POSSIBLE ISOLATED STORM IS EXPECTED THROUGH
EARLY EVENING ALONG THIS BOUNDARY.  700MB TEMPS ARE STILL QUITE WARM
AND LOW CLOUDS ARE PREVENTING HEATING FM DESTABILIZING THE AIRMASS.
CAP STRENGTH IS STILL ABOUT 2 DEGREES OVER MUCH OF SRN IA AS WELL.
THE CLOUDS THAT HAVE HAD DEVELOPMENT CLIMB TO BETWEEN 25000-30000 FT
THEN CEASE DEVELOPMENT.  AS A RESULT I HAVE BACKED OFF ON WIDESPREAD
THUNDER THROUGH THE AFTERNOON.  TONIGHT...A SHORTWAVE OVER WRN
KS/NEB WL MOVE INTO IA AS A LLJ DEVELOPS.  I EXPECT AN MCS TO
DEVELOP W THEN ROLL INTO IA OVERNIGHT.  POPS HAVE BEEN ADJUSTED
TOWARDS THIS THINKING.

FRIDAY PRESENTS MORE PROBLEMS.  MORNING CONVECTION MAY BE ONGOING
EAST AND LOTS OF CLOUD COVER FROM THE NIGHTS CONVECTION WILL KEEP
TEMPS FROM CLIMBING INITIALLY BUT THE FRONT WILL LIFT NORTH DURING
THE DAY CREATING A FOCUS FOR CONVECTION.  IT LOOKS AS THOUGH WE WILL
REMAIN CAPPED THROUGH MUCH OF THE DAY SO ONCE THE REMAINS OF THE MCS
EXITS I THINK MUCH OF THE DAY WILL BE DRY.  ONCE AGAIN...WE BEGIN TO
BREAK OUT LATE IN THE AFTERNOON AND HEATING WILL BEGIN TO
DESTABILIZE THINGS BUT THE BEST CHANCE APPEARS TO ONCE AGAIN TO BE
LATE EVENING AND OVERNIGHT WITH THE ONSET OF THE LLJ.

THE PATTERN PRETTY MUCH REMAINS A BROKEN RECORD WITH THE WEEKEND
EXCEPT THAT WE HAVE LESS CLOUD COVER ON SATURDAY SO THE CONVECTIVE
POTENTIAL IS A LITTLE BETTER.

IN THE EXTENDED...THE PATTERN FINALLY SHIFTS AND A NWRLY FLOW ALOFT
MOVES INTO THE UPPER MIDWEST.  THIS TIME OF YEAR THAT IS NOT
NECESSARILY BETTER BUT AT LEAST FROM MID TO LATE NEXT WEEK AT LEAST
WE GET A BIT OF A RESPITE.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

FAB
Hazardous weather outlook, May 20, 5:25 AM CDT, 12 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
525 AM CDT THU MAY 20 2004

IAZ004>007-015>017-023>028-033>039-211100-
BLACK HAWK-BREMER-BUTLER-CALHOUN-CERRO GORDO-EMMET-FRANKLIN-GRUNDY-
HAMILTON-HANCOCK-HARDIN-HUMBOLDT-KOSSUTH-PALO ALTO-POCAHONTAS-SAC-
WEBSTER-WINNEBAGO-WORTH-WRIGHT-
525 AM CDT THU MAY 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA
ALONG AND NORTH OF A LINE FROM SAC CITY TO WATERLOO.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP TONIGHT ACROSS NORTHERN IOWA.
THESE STORMS MAY PRODUCE SOME MARGINALLY SEVERE HAIL ALONG WITH
GUSTY WINDS.  HEAVY RAIN WILL ALSO BE POSSIBLE WITH LOCALIZED
AMOUNTS ABOVE ONE AND A HALF INCHES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE THREAT FOR SEVERE WEATHER AND HEAVY RAINS WILL PERSIST INTO THE
MIDDLE OF NEXT WEEK.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.  SPOTTER ACTIVATION MAY
ALSO BE NEEDED AT VARIOUS TIMES THROUGH NEXT WEDNESDAY.

IAZ044>050-057>062-070>075-081>086-092>097-211100-
ADAIR-ADAMS-APPANOOSE-AUDUBON-BOONE-CARROLL-CASS-CLARKE-CRAWFORD-
DALLAS-DAVIS-DECATUR-GREENE-GUTHRIE-JASPER-LUCAS-MADISON-MAHASKA-
MARION-MARSHALL-MONROE-POLK-POWESHIEK-RINGGOLD-STORY-TAMA-TAYLOR-
UNION-WAPELLO-WARREN-WAYNE-
525 AM CDT THU MAY 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA
ALONG AND SOUTH OF A LINE FROM DENSION THROUGH AMES TO TAMA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AS A FRONT
STALLS ACROSS SOUTHERN IOWA.  SOME OF THESE STORMS MAY PRODUCE
LARGE HAIL ALONG WITH DAMAGING WINDS.  HEAVY RAIN WILL ALSO BE A
THREAT AS ABUNDANT MOISTURE REMAINS IN PLACE.  THE STORMS ARE
EXPECTED TO PERSIST INTO THE OVERNIGHT WITH THE THREAT OF HEAVY
RAINS CONTINUING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE THREAT FOR SEVERE WEATHER AND HEAVY RAINS WILL PERSIST THROUGH
NEXT WEDNESDAY.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.
SPOTTER ACTIVATION MAY ALSO BE NEEDED AT VARIOUS TIMES FROM
THROUGH NEXT WEDNESDAY.

COGIL

In the hours before

Local storm report, May 20, 2:33 PM CDT, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
233 PM CDT THU MAY 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0705 PM     HAIL             2 SW LAKOTA             43.36N 94.12W
05/19/2004  1.50 INCH        KOSSUTH            IA   PUBLIC

            LASTED FOR 5 MINUTES WITH QUARTER TO PING PONG BALL SIZED
            HAIL.

0745 PM     HAIL             FOREST CITY             43.26N 93.64W
05/19/2004  0.75 INCH        WINNEBAGO          IA   PUBLIC

&&
DELAYED REPORTS

DONAVON
Special weather statement, May 20, 4:28 PM CDT, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
428 PM CDT THU MAY 20 2004

IAZ070>075-081>086-092>097-210030-
ADAIR-ADAMS-APPANOOSE-CASS-CLARKE-DAVIS-DECATUR-LUCAS-MADISON-
MAHASKA-MARION-MONROE-RINGGOLD-TAYLOR-UNION-WAPELLO-WARREN-WAYNE-
428 PM CDT THU MAY 20 2004

...THE THREAT OF ISOLATED FUNNEL CLOUDS AND LANDSPOUT TORNADOES
EXISTS...

WEATHER CONDITIONS HAVE BECOME FAVORABLE FOR THE DEVELOPMENT OF
ISOLATED AND FAST DEVELOPING LANDSPOUTS, OR NON-SUPERCELL
TORNADOES.  THUNDERSTORMS IN SOUTH CENTRAL IOWA IN UNION COUNTY HAVE
ALREADY PRODUCED BRIEF FUNNEL CLOUDS.

LANDSPOUTS ARE TYPICALLY WEAKER THAN TORNADOES SPAWNED BY ROTATING
THUNDERSTORMS (SUPERCELLS).  MOST OFTEN, LANDSPOUTS DEVELOP WHEN LOW
LEVEL WIND SHEAR ALONG WIND SHIFT LINES COINCIDE WITH STRONG UNSTABLE
THERMAL UPDRAFTS THAT FORM INTO TOWERING CUMULUS CLOUDS.
OCCASIONALLY, A CIRCULATION CAN DEVELOP WITHIN THIS UPDRAFT BENEATH
CLOUD BASE, INTENSIFYING INTO A LANDSPOUT.  THE MOVEMENT OF
LANDSPOUTS CAN BE QUITE SLOW AND ERRATIC.  STORM SPOTTERS SHOULD BE
ACTIVATED IF LANDSPOUT DEVELOPMENT IS SUSPECTED OR ONE HAS BEEN
SIGHTED, WITH REPORTS IMMEDIATELY RELAYED TO LOCAL LAW ENFORCEMENT
AND THE NATIONAL WEATHER SERVICE. IF A TORNADO WARNING WOULD BE
NECESSARY, TAKE APPROPRIATE ACTION.

KULA
Special weather statement, May 20, 5:18 PM CDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
518 PM CDT THU MAY 20 2004

IAZ057>062-070>075-081>086-092>097-210300-

...TORNADO WATCH 224 REMAINS IN EFFECT UNTIL 1000 PM CDT FOR THE
COUNTIES OF...

  ADAIR                 ADAMS                 APPANOOSE
  AUDUBON               CASS                  CLARKE
  DALLAS                DAVIS                 DECATUR
  GUTHRIE               JASPER                LUCAS
  MADISON               MAHASKA               MARION
  MONROE                POLK                  POWESHIEK
  RINGGOLD              TAYLOR                UNION
  WAPELLO               WARREN                WAYNE

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 7:00 PM CDTSevere Thunderstorm WarningDMXHancock, Kossuth, Winnebago60 min
May 19, 7:52 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Worth53 min
May 20, 4:51 PM CDTSevere Thunderstorm WarningDMXMahaska39 min
May 20, 5:19 PM CDTSevere Thunderstorm WarningDMXClarke41 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.